Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 262, NWS Atlanta, GA

March 25, 2020Fulton County, Georgia

NWS Atlanta, GA issued this river flood warning at Mar 25, 2020, 5:43 AM EDT for Fulton County, Georgia. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Mar 25, 2020, 5:43 AM EDT (09:43 UTC)
Expired
Mar 25, 2020, 7:49 AM EDT
In force
2 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Fulton County, GA

The radar

The Atlanta radar (KFFC), 74 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chattahoochee River above Roswell (RWLG1). The gauge peaked at 9.68 ft at Mar 25, 2020, 4:00 AM EDT.

actionminormoderate51003/2503/26
Action stage
8 ft
Minor stage
9 ft
Moderate stage
13 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02335450, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

474 
WGUS42 KFFC 250943
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
543 AM EDT Wed Mar 25 2020

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Big Creek near Cumming affecting Forsyth County

  Chattahoochee River near Roswell affecting Fulton County


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC117-252342-
/O.NEW.KFFC.FL.W.0261.200325T0943Z-000000T0000Z/
/CMGG1.1.ER.200325T0709Z.200325T0845Z.000000T0000Z.UU/
543 AM EDT Wed Mar 25 2020

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Big Creek near Cumming.
* From early this morning until further notice.
* At 4AM Wednesday the stage was 6.3 feet...and rising.
* Flood stage is 6.0 feet.
* At 6.0 feet...Flood stage is reached. Minor flooding will expand 
  into the natural flood plain of the creek upstream and downstream 
  from the gage at Atlanta Highway or Georgia Highway 9. Large 
  portions of the sidewalk and boardwalk of the Big Creek Greenway 
  will begin to flood. The areas under the Georgia 400 Highway and 
  McFarland Road will be covered with around one foot of water. A 
  portion of the sidewalk under Majors Road will be covered with 
  around two feet of water. 
* This crest compares to a previous crest of 6.3 feet on Mar 12 2013.
  

&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424             

$$

GAC121-251637-
/O.NEW.KFFC.FL.W.0262.200325T0943Z-200325T1637Z/
/RWLG1.1.ER.200325T0613Z.200325T0815Z.200325T1037Z.UU/
543 AM EDT Wed Mar 25 2020

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Chattahoochee River near Roswell.
* From early this morning until this afternoon.
* At 5AM Wednesday the stage was 9.6 feet...and falling
* Flood stage is 9.0 feet.
* The river will continue to fall to below flood stage later this 
  morning.
* At 10.0 feet...Minor flooding continues. The water is one foot deep
  in the Ace Sand Company office and begins to flood a warehouse. 
  Flooding expands into the parkings lots of Don White Memorial Park 
  on Riverside Road...and the Azalea Park on Azalea Drive west of 
  Roswell Road. Water begins to flood the tennis courts at the 
  Huntcliff Club across from Azalea Park and is one foot deep over 
  the road leading to the horse stables. The storm drains will stop 
  functioning at Riverside Road and Northcliff Trace.
* This crest compares to a previous crest of 9.5 feet on Jan 27 1996.
  

&&

LAT...LON 3402 8426 3396 8426 3397 8434 3396 8435
      3398 8441 3404 8434             

$$
1 follow-up statement
151 
WGUS82 KFFC 251149
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
749 AM EDT Wed Mar 25 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Chattahoochee River near Roswell affecting Fulton County

 
GAC121-251219-
/O.CAN.KFFC.FL.W.0262.000000T0000Z-200325T1637Z/
/RWLG1.1.ER.200325T0613Z.200325T0815Z.200325T1027Z.UU/
749 AM EDT Wed Mar 25 2020

The Flood Warning is cancelled for
  The Chattahoochee River near Roswell.
* This takes effect immediately.
* At 7AM Wednesday the stage was 8.4 feet...and 
  falling.
* Flood stage is 9 feet.
* The river will continue to fall.
* At 9 feet...Flood stage is reached. The water reaches the bottom 
  of the Ace Sand Company office and begins to flood the parking lot 
  of Don White Memorial Park on Riverside Road...and the parking lot 
  at the Azalea Park on Azalea Drive west of Roswell Road. Water will
  approach the tennis courts at the Huntcliff Club across from Azalea
  Park and begin to flood the road leading to the horse stables. The 
  storm drains will no longer function properly at Riverside Road and
  Northcliff Trace.

  

&&

LAT...LON 3402 8426 3396 8426 3397 8434 3396 8435
      3398 8441 3404 8434             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 25, 3:45 AM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 25, 3:45 AM EDT, 1 hour 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
345 AM EDT Wed Mar 25 2020

.SHORT TERM /Today through Thursday/...

The last in a series of short waves is moving through Central GA
at this hour, allowing for continued embedded thunderstorms within
a larger line of showers. Have kept in some higher pops for areas
along and south of a CSG to MCN line initially but a dry day
after that. Flow aloft remains zonal if not some slight ridging
behind this activity and will see temps reach the lower 70s across
North GA and lower 80s to the south.

Should be a rare dry short term period as high pressure over the
Ohio Valley transitions to the eastern seaboard and wedges on the
lee side of the Carolinas on Thu. This will keep temps down
slightly over the eastern tier Thu afternoon with temps struggling
to get out of the 60s. No such issues for Central GA as
temperatures reach the lower 80s for most of the area.

Deese

&&

.LONG TERM /Thursday Night through Tuesday/...

The long term period begins on Thursday night with a mid- and
upper-level ridge centered over the Southeast. The ridge will
persist through Friday and much of Saturday, bringing dry
conditions and a mostly to partly sunny sky. Southwesterly flow at
the mid- and upper levels will return on Saturday as an upper-
level trough and associated low pressure system organize across
the Great Plains. At the surface, a cold front will push through
North and Central Georgia late Saturday night through Sunday,
bringing showers across the CWA. Subtle timing differences among
the models remain, as the GFS is slightly quicker than the ECMWF
with the arrival of rain in northwestern Georgia. There are also
model discrepanices concerning how long showers/storms will linger
into Sunday afternoon. Given MUCAPE still forecast to be around
1000 J/kg at most during the frontal passage, have maintained a
slight chance of thunder on Sunday.

Monday looks to be dry while the next system gets its act
together across the South Central states. Another upper-level
trough will impact the Southeast on Tuesday, though there are
differences in the timing and intensity of the system. The GFS
remains faster with a less-pronounced trough, while the ECMWF is
slower with a deeper trough. This translates to uncertainty
concerning the timing of rain on Tuesday, so went with chance PoPs
(~30%) for much of the CWA on Tuesday. Day 1-7 WPC QPF calls for
rainfall totals of 0.25 inch to 1 inch across Central Georgia, and
1 inch to 2.5 inches across North Georgia.

Highs will be around 5 to 15 degrees above average Friday through
Sunday, though portions of North Georgia could see highs closer
to average on Sunday given the cold front passage and associated
showers. For much of the CWA, highs will dip several degrees below
average on Monday and Tuesday. Lows will be around 10 to 20
degrees above average Friday through Sunday, then 5 to 10 degrees
above average for the first half of next week.

Martin

&&

.AVIATION...
06Z UPDATE...

Line of TSRA will continue to move through the terminals for the
first half of the overnight period with some IFR conditions
forecast to build in its wake. These should be fairly temporary
compared to the last couple of days and should see MVFR at most
sites by 12Z and VFR by 16Z. Winds have shifted to the west side
and should remain there for most of Wed. A shift to NE however is
anticipated for the overnight period Thu for ATL.

//ATL CONFIDENCE...06Z UPDATE...

Medium on IFR development and duration.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          74  51  71  56 /  10   5   5   0
Atlanta         71  51  74  59 /  10   0   0   0
Blairsville     65  45  66  54 /  20   5   5   0
Cartersville    70  48  75  58 /  10   0   5   0
Columbus        80  54  82  61 /  10   0   0   0
Gainesville     71  50  67  55 /  10   5  10   0
Macon           79  52  79  58 /  20   0   0   0
Rome            70  47  76  58 /  10   0   5   0
Peachtree City  74  49  77  59 /  10   0   0   0
Vidalia         83  57  80  61 /  40   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...Deese
LONG TERM....Martin
AVIATION...Deese
Hazardous weather outlook, Mar 25, 4:02 AM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
402 AM EDT Wed Mar 25 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-260815-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
402 AM EDT Wed Mar 25 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A line of showers and thunderstorms will continue moving
southward across central Georgia through the morning hours. The
main hazards with any storms will be occasional lightning and
brief periods of heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thunderstorms will be possible over portions of north and central
Georgia late Saturday into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Mar 24, 11:54 PM EDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1154 PM EDT Tue Mar 24 2020

GAZ032>034-045-250430-
North Fulton GA-Cobb GA-DeKalb GA-Gwinnett GA-
1154 PM EDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHEASTERN
COBB...NORTHWESTERN DEKALB AND GWINNETT COUNTIES UNTIL 1230 AM EDT...

At 1154 PM EDT...a strong thunderstorm was over Roswell, or 12 miles
east of Marietta...moving east at 50 mph.

  HAZARD...Up to 40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Marietta, Lawrenceville, Sandy Springs, Roswell, Johns Creek,
Alpharetta, Dunwoody, Duluth, Snellville, Suwanee, Lilburn, Chamblee,
Norcross, Doraville, Grayson, Berkeley Lake, Tucker, Mountain Park,
Mount Bethel and White Water Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3406 8458 3409 8430 3408 8418 3405 8412
      3405 8410 3407 8412 3405 8394 3389 8387
      3382 8406 3395 8454
TIME...MOT...LOC 0354Z 283DEG 43KT 3400 8434

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 9:50 PM EDTSpecial Weather StatementFFCChattooga, Walker25 min
Mar 24, 10:34 PM EDTSpecial Weather StatementFFCFloyd26 min
Mar 24, 10:55 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Cobb, Floyd, Paulding, Polk50 min
Mar 24, 11:36 PM EDTSevere Thunderstorm WarningFFCCobb, DeKalb, Fulton, Gwinnett18 min
Mar 24, 11:54 PM EDTSpecial Weather StatementFFCGwinnett36 min
Mar 25, 5:33 AM EDTRiver Flood WarningFFCGordon4 days
Mar 25, 5:33 AM EDTRiver Flood WarningFFCDawson, Forsyth7 hr
Mar 25, 5:43 AM EDTRiver Flood WarningFFCForsyth9 hr
Mar 25, 7:22 AM EDTRiver Flood WarningFFCCherokee22 hr
Mar 25, 7:22 AM EDTRiver Flood WarningFFCCobb, Fulton21 days
Mar 25, 9:26 AM EDTRiver Flood WarningFFCElbert, Madison, Oglethorpe15 hr
Mar 25, 12:01 PM EDTRiver Flood WarningFFCFloyd6 days
Mar 25, 12:14 PM EDTRiver Flood WarningFFCFloyd45 hr
Mar 25, 12:19 PM EDTRiver Flood WarningFFCFloyd3 days

Nearby

River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.